Alert archive / Michigan / Tornado Warnings in 1998
Tornado Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 12, 1998, 4:20 PM EDT for Barry County, Michigan. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 4:20 PM EDT (20:20 UTC)
- Expired
- Jun 12, 1998, 4:55 PM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:20 PM EDT | Thunderstorm Wind 70 | Delton, MI | Amateur radio operators estimated an 80-mph wind gust near Delton in Barry Township. |
| Jun 12, 4:20 PM EDT | Hail 1.75 | Banfield, MI | A trained weather spotter reported golfball-sized hail covered the ground 2 to 3 inches deep in Banfield. |
| Jun 12, 4:30 PM EDT | Hail 0.75 | Hickory Corners, MI | |
| Jun 12, 4:45 PM EDT | Thunderstorm Wind | Orangeville, MI | Six large trees and several telephone poles were downed near the intersection of Patterson and Wildwood Roads, just south of Gun Lake and 2 miles north of Orangeville in Orangeville Township. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 122020 RRA TORGRR MIC015-122055- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 420 PM EDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... BARRY COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 455 PM EDT * AT 419 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A DEVELOPING TORNADO 13 MILES SOUTHWEST OF HASTINGS OR 2 MILES WEST OF DELTON MOVING EAST AT 40 MPH. * THE STORM PRODUCING THE TORNADO WILL BE NEAR... DELTON AROUND 422 PM EDT HICKORY CORNERS AROUND 425 PM EDT BANFIELD AROUND 430 PM EDT DOWLING AROUND 430 PM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! MJK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 11, 10:27 PM EDT, 17 hours 53 minutes earlier.
Area forecast discussion, Jun 11, 10:27 PM EDT, 17 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1027 PM EDT THU JUN 11 1998 THE LATEST KGRR REF LOOP SHOWS THE BACK EDGE OF THE WDSPRD PCPN MOVG E OF THE FA. THE IR LOOP INDICATES A DRY SLOT WORKING INTO SW LWR. THIS IS CONSISTENT WITH THE 12Z MODEL RUNS WHICH PUSHED THE VORT MAX AND ASSOCIATED MOISTURE AND SYNOPTIC SCALE LIFT NE OF THE FA BEFORE 06Z. THE 01Z SFC ANALYSIS PLACES THE LOW CENTER IN ECNTRL WI WITH A WEAK COLD FRONT EXTENDING SSW TO RFD THEN SW INTO NRN MO. THE WARM FRONT HAS PUSHED N INTO CNTRL LWR. HIGHER DWPTS ARE POOLING UP ALONG AND AHD OF THE COLD FRONT IN SW LWR AND NE IL. THE 00Z ILX SOUNDING HAD A CAPE OF 2000 J/KG WITH AN LI OF -4 TO -5C. THE INSTABILITY COUPLED WITH THE WEAK SFC CNVRG ALONG THIS FRONTAL BOUNDARY APPEARS TO BE ENOUGH TO TRIGGER WDLY SCT -SHRA AND ISOLD T-STORMS ACROSS NE IL... PER THE KLOT REF LOOP. THIS WEAK COLD FRONT WILL MOVE E ACROSS THE FA OVERNIGHT. AS A RESULT... WILL LWR POPS BUT PLAN TO KEEP SCT SHOWERS AND T-STORMS IN THE ZONES TO COVER THIS NEW ACTIVITY. ONCE THE COOL FRONT PUSHES ACROSS THE FA... SKIES SHOULD PARTIALLY CLEAR FORM W TO E AND END THE PCPN THREAT. TEMP FCST APPEARS TO ON TARGET SO NO CHANGES NEEDED. EXPECT UPDATED ZONES TO BE ISSUED BY 1045 PM. TEW
In the hours before
Special weather statement, Jun 12, 11:45 AM EDT, 4 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT FRI JUN 12 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 1100 AM THIS FRIDAY MORNING A NEARLY STATIONARY FRONT EXTENDED FROM NEAR SAGINAW MICHIGAN WESTWARD TO NEAR MUSKEGON... THEN ACROSS LAKE MICHIGAN TO JUST SOUTH OF MILWAUKEE WISCONSIN. THIS FRONT WILL ACT AS A TRIGGER FOR SCATTERED AFTERNOON THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN DURING THE AFTERNOON... PRIMARILY AFTER 300 PM. MEANWHILE...A STRONG UPPER AIR DISTURBANCE OVER THE MIDWEST THIS AFTERNOON WILL MOVE EAST INTO MICHIGAN TONIGHT. THIS WILL RESULT IN STRONG THUNDERSTORMS DEVELOPING WEST OF LAKE MICHIGAN DURING THE AFTERNOON HOURS. THESE STORMS WILL MOVE INTO WESTERN LOWER MICHIGAN DURING THE LATE EVENING HOURS AND GIVE MOST OF SOUTHWEST LOWER MICHIGAN A PERIOD OF THUNDERSTORMS. SOME OF THESE STORMS WILL LIKELY PRODUCE HAIL AND STRONG GUSTY WINDS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM MUSKEGON TO ALMA. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD THE EAST AT 40 MILES AN HOUR. STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR MAINLY BETWEEN 3 PM THIS AFTERNOON AND MIDNIGHT TONIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN. WDM
Special weather statement, Jun 12, 11:45 AM EDT, 4 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT FRI JUN 12 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 1100 AM THIS FRIDAY MORNING A NEARLY STATIONARY FRONT EXTENDED FROM NEAR SAGINAW MICHIGAN WESTWARD TO NEAR MUSKEGON... THEN ACROSS LAKE MICHIGAN TO JUST SOUTH OF MILWAUKEE WISCONSIN. THIS FRONT WILL ACT AS A TRIGGER FOR SCATTERED AFTERNOON THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN DURING THE AFTERNOON... PRIMARILY AFTER 300 PM. MEANWHILE...A STRONG UPPER AIR DISTURBANCE OVER THE MIDWEST THIS AFTERNOON WILL MOVE EAST INTO MICHIGAN TONIGHT. THIS WILL RESULT IN STRONG THUNDERSTORMS DEVELOPING WEST OF LAKE MICHIGAN DURING THE AFTERNOON HOURS. THESE STORMS WILL MOVE INTO WESTERN LOWER MICHIGAN DURING THE LATE EVENING HOURS AND GIVE MOST OF SOUTHWEST LOWER MICHIGAN A PERIOD OF THUNDERSTORMS. SOME OF THESE STORMS WILL LIKELY PRODUCE HAIL AND STRONG GUSTY WINDS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM MUSKEGON TO ALMA. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD THE EAST AT 40 MILES AN HOUR. STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR MAINLY BETWEEN 3 PM THIS AFTERNOON AND MIDNIGHT TONIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN. WDM
Special weather statement, Jun 12, 2:45 PM EDT, 1 hour 35 minutes before
MIZ044>046-050>052-056>059-064>067-071>074-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT FRI JUN 12 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTHERN LOWER MICHIGAN... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTHERN LOWER MICHIGAN...EFFECTIVE UNTIL 9:00 PM EDT THIS FRIDAY EVENING. ...AREAS INCLUDED... THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTY AND COASTAL WATERS ACROSS THE WEST AND MID MICHIGAN REGIONS... IN WEST CENTRAL LOWER MICHIGAN: MUSKEGON NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON AND THE NEARSHORE LAKE MICHIGAN WATERS FROM... NEW BUFFALO TO WHITEHALL THIS INCLUDES THE CITIES OF GRAND RAPIDS...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...MUSKEGON...BENTON HARBOR...HOLLAND...GRAND HAVEN...BIG RAPIDS...AND MOUNT PLEASANT. ...SAFETY INFORMATION... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES BOTH IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND NEWS MEDIA...OR CABLE TELEVISION WEATHER SOURCES FOR THE LATEST SEVERE INFORMATION. THE NATIONAL WEATHER SERVICE WILL PROVIDE FREQUENT UPDATES AND WARNINGS AS NEEDED. GREENE
Special weather statement, Jun 12, 2:45 PM EDT, 1 hour 35 minutes before
MIZ044>046-050>052-056>059-064>067-071>074-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT FRI JUN 12 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTHERN LOWER MICHIGAN... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTHERN LOWER MICHIGAN...EFFECTIVE UNTIL 9:00 PM EDT THIS FRIDAY EVENING. ...AREAS INCLUDED... THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTY AND COASTAL WATERS ACROSS THE WEST AND MID MICHIGAN REGIONS... IN WEST CENTRAL LOWER MICHIGAN: MUSKEGON NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON AND THE NEARSHORE LAKE MICHIGAN WATERS FROM... NEW BUFFALO TO WHITEHALL THIS INCLUDES THE CITIES OF GRAND RAPIDS...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...MUSKEGON...BENTON HARBOR...HOLLAND...GRAND HAVEN...BIG RAPIDS...AND MOUNT PLEASANT. ...SAFETY INFORMATION... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES BOTH IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND NEWS MEDIA...OR CABLE TELEVISION WEATHER SOURCES FOR THE LATEST SEVERE INFORMATION. THE NATIONAL WEATHER SERVICE WILL PROVIDE FREQUENT UPDATES AND WARNINGS AS NEEDED. GREENE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:51 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| Jun 12, 3:11 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 49 min |
| Jun 12, 3:58 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 32 min |
| Jun 12, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 50 min |
| Jun 12, 4:32 PM EDT | Tornado Warning | GRR | Calhoun | 48 min |
| Jun 12, 4:47 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 48 min |
| Jun 12, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Jun 12, 5:08 PM EDT | Tornado Warning | GRR | Jackson | 47 min |
Nearby
Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.